On generalized Berwald manifolds: extremal compatible linear connections, special metrics and low dimensional spaces

Document Type : Review Article


Department of Geometry, Faculty of Science and Technology, University of Debrecen, Debrecen, Hungary


The notion of generalized Berwald manifolds goes back to V. Wagner [60]. They are Finsler manifolds admitting linear connections on the base manifold such that the parallel transports preserve the Finslerian length of tangent vectors (compatibility condition). Presenting a panoramic view of the general theory we are going to summarize some special problems and results. Spaces of special metrics are of special interest in the generalized Berwald manifold theory. We discuss the case of generalized Berwald Randers metrics, Finsler surfaces and Finsler manifolds of dimension three. To provide the unicity of the compatible linear connection we are looking for, we introduce the notion of the extremal compatible linear connection minimizing the norm of the torsion tensor point by point. The mathematical formulation is given in terms of a conditional extremum problem for checking the existence of compatible linear connections in general. Explicite computations are presented in the special case of generalized Berwald Randers metrics.


Main Subjects

[1] T. Aikou, Averaged Riemannian metrics and connections with application to locally conformal Berwald mani[1]folds, Publ. Math. Debrecen, 81(1-2) (2012), 179-198.
[2] V. Balan and N. Brinzei, Einstein equations for (h, v)-Bervald-Mo´or relativistic models, Balcan J. Geom. Appl. 11 (2006), 20-27.
[3] V. Balan, Spectra of symmetric tensors and m-root Finsler models, Linear Algebra and its Applications, 436(1) (2012), 152-162
[4] D. Bao, On two curvature-driven problems in Riemann-Finsler geometry, Advanced Studies in Pure Mathemat[1]ics, 48 (2007), 19-71.
[5] N. Bartelmeß and V. Matveev, Monochromatic metrics are generalized Berwald, J. Diff. Geom. Appl. 58 (2018), 264-271.
[6] S. B´acs´o, M. Hashiguchi and M. Matsumoto, Generalized Berwald spaces and Wagner spaces, An. Stiint. Univ. Al. I. Cuza Iasi. Mat. (N. S.) 43 (1997), 307-321.
[7] F. Belgun, A. Moroianu, and U. Semmelmann, Symmetries of contact metric manifolds, Geom. Dedic. 101(1) (2003), 203-216.
[8] L. Berwald, Uber zweidimensionale allgemeine metrische R¨aume, J. reine angew. Math. 156 (1927), 191-210 and ¨ 211-222.
[9] L. Berwald, On Finsler and Cartan Geometries III, Two-dimensional Finsler spaces with rectilinear extremals, Ann. of Math. 42 (1941), 84-112.
[10] V. N. Berestovskii and Yu. G. Nikonorov, Killing vector fields of constant length on Riemannian manifolds, Siberian Mathematical Journal, 49(3) (2008), 395-407.
[11] D. Blair, Contact manifolds in Riemannian geometry, Springer Lectures Notes in Math., V. 509, Springer Verlag, Berlin and New York, 1976.
[12] C. Boyer and K. Galicki, On Sasakian-Einstein geometry, Internat. J. Math. 11(7) (2000), 873-909.
[13] N. Brinzei, Projective relations for m-th root metric spaces, arXiv:0711.4781v2 (2008).
[14] L. S. Charlap, Bieberbach groups and flat manifolds, Springer 1986.
[15] M. Crampin, On the inverse problem for sprays, Publ. Math. Debrecen 70(3-4) 2007, 319-335.
[16] M. Crampin, On the construction of Riemannian metrics for Berwald spaces by averaging, Houston J. Math. 40(3) (2014), 737-750.
[17] M. Hashiguchi, On Wagner’s generalized Berwald space, J. Korean Math. Soc. 12(1) (1975), 51-61.
[18] M. Hashiguchi, On conformal transformations of Finsler metrics, J. Math. Kyoto Univ. 16 (1976), 25-50.
[19] M. Hashiguchi and Y. Ichijy¯o, On conformal transformations of Wagner spaces, Rep. Fac. Sci. Kagoshima Univ. (Math., Phys., Chem.) 10 (1977), 19-25.
[20] S. Kikuchi, On the condition that a Finsler space be conformally flat, Tensor (N. S.) 55 (1994), 97-100.
[21] M. Matsumoto and K. Okubo, Theory of Finsler spaces with m-th root metric, Tensor (N. S.) 56 (1995), 9-104 .
[22] M. Matsumoto, Foundations of Finsler Geometry and Special Finsler spaces, Kaisheisa Press, Otsu (1986).
[23] M. Matsumoto, Conformally Berwald and conformally flat Finsler spaces, Publ. Math. Debrecen, 58(1-2) (2001), 275-285.
[24] V. S. Matveev, H-B. Rademacher, M. Troyanov and A. Zeghib, Finsler Conformal Lichnerovitz-Obata Conjec[1]ture, Ann. Inst. Fourier, Grenoble 59(3) (2009), 937-949.
[25] V. S. Matveev and M. Troyanov, The Binet-Legendre metric in Finsler geometry, Geometry and Topology 16 (2012), 2135-2170.
[26] V. S. Matveev and M. Troyanov, Completeness and incompleteness of the Binet-Legendre metric, European Journal of Mathematics, 1(3) (2015), 483-502.
[27] H. Shimada, On Finsler spaces with the metric L = mp ai1...imy i1 · . . . · y im, Tensor (N.S.) 33 (1979), 365-372.
[28] Z. I. Szab´o, Positive definite Berwald spaces. Structure theorems on Berwald spaces, Tensor (N. S.) 35(1) (1981), 25-39.
[29] L. Tam´assy, Finsler Spaces with Polynomial Metric, Hypercomplex Numbers in Geometry and Physics, 2(6) Vol. 3 (2006), 85-92.
[30] A. Tayebi and B. Najafi, On m-th root metrics, J. Geom. Phys. 61 (2011),1479-1484.
[31] A. Tayebi and M. Barzegari, Generalized Berwald manifolds with (α, β)-metrics, Indagationes Mathematicae, 27(3) (2016), 670-683.
[32] R. G. Torrom´e, A Riemannian structure associated with a Finsler structure, manuscript, 2005. arXiv:math/0501058.
[33] Cs. Vincze, An intrinsic version of Hashiguchi-Ichijy¯o’s theorems for Wagner manifolds, SUT J. Math. 35(2) (1999), 263-270.
[34] Cs. Vincze, On Wagner connections and Wagner manifolds, Acta Math. Hung. 89(1-2) (2000), 111-133.
[35] Cs. Vincze, On conformal equivalence of Berwald manifolds all of whose indicatrices have positive curvature, SUT J. Math. 39 (1) (2003), 15-40.
[36] Cs. Vincze, A new proof of Szab´o’s theorem on the Riemann-metrizability of Berwald manifolds, Acta Math. Acad. Paedagog. Nyh´azi 21 (2005), 199-204.
[37] Cs. Vincze, On a scale function for testing the conformality of Finsler manifolds to a Berwald manifold, Journal of Geometry and Physics, 54 (2005), 454-475.
[38] Cs. Vincze, On geometric vector fields of Minkowski spaces and their applications, J. Diff. Geom. and Its Appl. 24 (2006), 1-20.
[39] Cs. Vincze, On an existence theorem of Wagner manifolds, Indagationes Mathematicae, 17(1) (2006), 129-145.
[40] Cs. Vincze, On Berwald and Wagner manifolds, Acta Math. Acad. Paedagog. Nyh´azi, 24 (2008), 169-178.
[41] Cs. Vincze and A. Nagy, An introduction to the theory of generalized conics and their applications, Journal ´ of Geom. and Phys. 61 (2011), 815-828.
[42] Cs. Vincze, On generalized conics’ theory and averaged Riemannian metrics in Finsler geometry, In: Proceeding of the 47th Symposium on Finsler Geometry, Kagoshima (2012), 62-70.
[43] Cs. Vincze, Generalized Berwald manifolds with semi-symmetric compatible linear connections, Publ. Math. Debrecen, 83 (4) (2013) 741-755.
[44] Cs. Vincze, On generalized conics’ theory and averaged Riemannian metrics in Finsler geometry, Tensor (N. S.) 74 (1) (2013), 101-116.
[45] Cs. Vincze, On Randers manifolds with semi-symmetric compatible linear connections, Indagationes Mathe[1]maticae, 26(2), 2014,363-379.
[46] Cs. Vincze, Average methods and their applications in differential geometry I, Journal of Geom. and Physics, 92 (2015), 194-209, arXiv:1309.0827.
[47] Cs. Vincze, A short review on averaging processes in Finsler geometry, Acta Math. Acad. Paedagog. Nyh´azi 31(1) (2015), 171-185, www.emis.de/journals.
[48] Cs. Vincze, On a special type of generalized Berwald manifolds: semi-symmetric linear connections preserving the Finslerian length of tangent vectors, Finsler geometry, new methods and perspectives, European J. of Math. 3(4), 1098-1171.
[49] Cs. Vincze, On Asanov’s Finsleroid-Finsler metrics as the solutions of a conformal rigidity problem, J. of Diff. Geom. and Its Appl. 53 (2017), 148-168. arXiv:1601.08177.
[50] Cs. Vincze, Lazy orbits: an optimization problem on the sphere, J. of Geom. and Phys. 124 (2018), 180-198. arXiv:1709.06410.
[51] Cs. Vincze, Analytic properties and the asymptotic behavior of the area function of a Funk metric, Houston J. of Math. 44(2) (2018), 495-520. arXive:1602.06565.
[52] Cs. Vincze, An observation on Asanov’s Unicorn metrics, Publ. Math. Debrecen, 90(1-2) (2017), 251-268. arXiv:1605.04407.
[53] Cs. Vincze, T. Khoshdani and M. Ol´ah, On generalized Berwald surfaces with locally symmetric fourth root metrics, Balkan Journal of Geometry and Its Appl., Vol. 24(2) (2019), 63-78. arXiv:1808.10855.
[54] Cs. Vincze, T. Khoshdani, S. Mehdi Zadeh and M. Ol´ah, On compatible linear connections of two-dimensional generalized Berwald manifolds: a classical approach, Communications in Math., Vol. 27(1) (2019), pp. 51-68. arXiv version: On compatible linear connections of two-dimensional generalized Berwald manifolds, arXiv:1808.02644.
[55] Cs. Vincze, On the extremal compatible linear connection of a generalized Berwald manifold, submitted to Aequat. Math. arXiv:1909.03096.
[56] Cs. Vincze and M. Ol´ah, On the extremal compatible linear connection of a Randers space, J. Geom. 111(19) (2020). https://doi.org/10.1007/s00022-020-00532-9, arXiv:2001.04389.
[57] Cs. Vincze, M. Ol´ah and L. Muhsin, On the divergence representation of the Gauss curvature of Riemannian surfaces and its applications, Rend. Circ. Mat. Palermo, II. Ser 69 (2020), 1-13. https://doi.org/10.1007/s12215- 018-0382-6.
[58] Cs. Vincze, On compatible linear connections with totally anti-symmetric torsion tensor of three-dimensional generalized Berwald manifolds, Contributions to Algebra and Geometry 61(1) (2020), 117-128. arXiv:1903.06665.
[59] Cs. Vincze an M. Ol´ah, On generalized Berwald manifolds of dimension three, accepted for publication in Publ. Math. Debrecen.
[60] V. Wagner, On generalized Berwald spaces, CR Dokl. Acad. Sci. USSR (N.S.) 39 (1943), 3-5.